Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Tallahassee, FL

July 21, 2017Gadsden County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2017, 3:10 PM EDT for Gadsden County, Leon County, Florida. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 3:10 PM EDT (19:10 UTC)
Expired
Jul 21, 2017, 3:45 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 19 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:35 PM EDTTSTM WND DMG5 Nne Tallahassee, FLFLORIDA HIGHWAY PATROL WEBSITE REPORTS TREES AND POWER LINES DOWN IN KILLEARN CENTER.
Jul 21, 3:35 PM EDTTSTM WND DMG7 N Tallahassee Regiona, FLTREE DOWN BLOCKING FRED GEORGE ROAD NEAR SPRINGWOOD ELEMENTARY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS52 KTAE 211910
SVRTAE
FLC039-073-211945-
/O.NEW.KTAE.SV.W.0243.170721T1910Z-170721T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
310 PM EDT FRI JUL 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  East central Gadsden County in Big Bend of Florida...
  North central Leon County in Big Bend of Florida...

* Until 345 PM EDT

* At 308 PM EDT, a severe thunderstorm was located near Havana,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Havana, Midway, Tallahassee, Killearn Estates, Lake Jackson,
  Concord, Scotland, Orchard Pond, Maclay State Gardens, Gibson,
  Forest Meadows Park and Tallahassee Coml Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing wind damage across Southern 
Georgia. For your protection move to an interior room on the lowest 
floor of a building.

&&

LAT...LON 3045 8444 3063 8444 3069 8430 3069 8429
      3051 8421
TIME...MOT...LOC 1908Z 343DEG 13KT 3059 8435 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:47 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 21, 1:47 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
147 PM EDT Fri Jul 21 2017

.AVIATION [Through 18Z Saturday]...
SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.

&&

.PREV DISCUSSION [1117 AM EDT]...

.NEAR TERM [Through Today]...
Morning satellite imagery show considerable convection offshore of
the Florida Panhandle drifting southwestward. Inland areas through
10 am ET were largely cloud free, however, cumulus are already
developing south of I-10 with even an isolated storm on the sea
breeze front in Gulf County.

Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.

Model guidance suggests at least scattered coverage across the
region this afternoon, with the NAM indicating more activity in
the Florida Panhandle and eventually into Southeastern Alabama.
This does have some support from the 21/14z HRRR, so have adjusted
PoPs up about 10 percent in the Florida Panhandle and into
Southeast Alabama this afternoon while maintaining 40 percent PoPs
elsewhere.

Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.

.SHORT TERM [Tonight Through Sunday]...

An upper low/inverted trough will move westward across the
northern Gulf into Texas this period underneath upper level
ridging across the southern Plains and southeast states and atop
low to mid level ridging across the area. A slight increase in low
level moisture is expected but mid/high level drying will take
place on the backside of the upper low. Saturday seems to be
affected the most by the subsidence of the passing upper low with
Sunday back to decent moisture in the column and higher chance for
precipitation. The seabreeze front will be the main driver for
late morning through early evening convection each day.

.LONG TERM [Sunday Night Through Friday]...

Mid level ridging quickly builds in for Monday as a shortwave
trough moves across the Great Lakes. This will cause a deepening
to the east coast trough Tuesday and Wednesday. The trough will
support a cold front which will stay to the north but a surface
trough appears to move into the area which will turn the winds to
the northwest. This will allow convection upstream that develops
with respect to the surface trough to move into the area from the
north. Weak WNW/NW winds will continue through the end of the work
week. PoP chances will be highest Monday and Tuesday with slowly
decreasing chances afterwards.

.MARINE...

Relatively light winds and low seas will prevail for
the next several days. Showers and thunderstorms will be possible
each day, especially in the overnight and early morning hours.

.FIRE WEATHER...

There are no fire weather concerns.

.HYDROLOGY...

Typical scattered summertime storms are not expected to cause any
flooding issues over the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  92  74  89  75 /  20  40  20  40  30
Panama City   77  87  78  87  78 /  10  30  20  30  30
Dothan        74  92  74  89  74 /  20  40  20  50  20
Albany        74  92  74  91  75 /  20  30  20  50  30
Valdosta      73  94  73  91  74 /  20  40  20  50  30
Cross City    74  90  74  89  75 /  10  40  20  40  30
Apalachicola  76  88  77  87  78 /  10  30  20  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Godsey
MARINE...Scholl
FIRE WEATHER...Barry
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 21, 1:57 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
157 PM EDT FRI JUL 21 2017

FLZ010-012-112-211845-
Coastal Bay FL-Inland Bay FL-Washington FL-
157 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY AND SOUTH
CENTRAL WASHINGTON COUNTIES UNTIL 145 PM CDT...

At 1256 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northwest of Lynn Haven. This storm was
nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vicksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 8583 3046 8555 3032 8559 3033 8586
TIME...MOT...LOC 1756Z 274DEG 2KT 3040 8573

38-GODSEY
Special weather statement, Jul 21, 2:15 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM EDT FRI JUL 21 2017

GAZ156-157-211900-
Decatur GA-Grady GA-
215 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
SOUTHWESTERN GRADY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 300 PM
EDT...

At 214 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Whigham, or 10 miles north
of Havana, moving southeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Attapulgus, Laingkat, Calvary, Reno, Darsey, Amsterdam, Nickleville
and Rocky Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3069 8449 3079 8452 3085 8431 3068 8417
TIME...MOT...LOC 1814Z 327DEG 4KT 3077 8441

38-GODSEY
Special weather statement, Jul 21, 2:28 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
228 PM EDT FRI JUL 21 2017

FLZ016-017-026-211915-
Liberty FL-Gadsden FL-Leon FL-
228 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GADSDEN...
NORTHEASTERN LIBERTY AND SOUTHWESTERN LEON COUNTIES IN THE
FLORIDA BIG BEND UNTIL 315 PM EDT...

At 227 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 14 miles south of Greensboro, or 16 miles
southwest of Quincy, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hosford, Lowry, Telogia, Lake Talquin, Bloxham and Clio.

&&

LAT...LON 3030 8486 3045 8484 3043 8454 3030 8456
TIME...MOT...LOC 1827Z 319DEG 4KT 3036 8472

38-GODSEY
Special weather statement, Jul 21, 2:50 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
250 PM EDT FRI JUL 21 2017

FLZ026-211930-
Liberty FL-
250 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY COUNTY
IN THE FLORIDA BIG BEND UNTIL 330 PM EDT...

At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 20 miles southeast of Blountstown, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Poplar Camp, Vilas, Jensen Place, Nixon
Garden and Twin Pole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3025 8494 3033 8474 3029 8472 3029 8473
      3028 8473 3026 8474 3025 8470 3023 8470
      3022 8469 3019 8468 3018 8467 3014 8467
      3012 8466 3009 8485
TIME...MOT...LOC 1850Z 243DEG 9KT 3021 8483

38-GODSEY
Special weather statement, Jul 21, 3:03 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
303 PM EDT FRI JUL 21 2017

FLZ017-211945-
Leon FL-
303 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEON COUNTY IN THE
FLORIDA BIG BEND UNTIL 345 PM EDT...

At 302 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Havana, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Tallahassee Coml Airport.

&&

LAT...LON 3047 8441 3048 8440 3051 8440 3052 8439
      3057 8438 3058 8437 3060 8433 3062 8432
      3064 8430 3067 8431 3068 8429 3068 8426
      3052 8418
TIME...MOT...LOC 1902Z 349DEG 7KT 3062 8433

38-GODSEY
Local storm report, Jul 21, 3:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     AMSTERDAM               30.73N 84.43W
07/21/2017                   DECATUR            GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
            AMSTERDAM.

&&

LAHR

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:23 AM EDTSpecial Marine WarningTAE52 min
Jul 21, 11:52 AM EDTSpecial Marine WarningTAE83 min
Jul 21, 1:20 PM EDTSpecial Weather StatementTAEBay40 min
Jul 21, 1:55 PM EDTSpecial Weather StatementTAEWalton50 min
Jul 21, 1:57 PM EDTSpecial Weather StatementTAEWashington48 min
Jul 21, 2:09 PM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington36 min
Jul 21, 2:23 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Washington37 min
Jul 21, 2:28 PM EDTSpecial Weather StatementTAELiberty47 min
Jul 21, 2:40 PM EDTSevere Thunderstorm WarningTAEGadsden35 min
Jul 21, 2:50 PM EDTSpecial Weather StatementTAELiberty40 min
Jul 21, 2:57 PM EDTSevere Thunderstorm WarningTAECalhoun, Liberty33 min
Jul 21, 3:03 PM EDTSpecial Weather StatementTAELeon42 min
Jul 21, 3:31 PM EDTSevere Thunderstorm WarningTAELeon44 min
Jul 21, 3:50 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon25 min
Jul 21, 3:54 PM EDTSpecial Weather StatementTAEJackson51 min
Jul 21, 5:29 PM EDTSpecial Weather StatementTAEMadison46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.